South Dakota, 2021

Damaging Winds in South Dakota, August 19, 2021

August 19, 2021 · NWS ABR · 2 events in 2 counties and zones

A cluster of storms moved from south to north across far western Stanley and Corson Counties, and produced sporadic severe winds along the way.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cluster of storms moved from south to north across far western Stanley and Corson Counties, and produced sporadic severe winds along the way.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 19, 4:34 PM MST, 31 minutes earlier.

Area forecast discussion, Aug 19, 4:34 PM MST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
634 PM CDT Thu Aug 19 2021

.SHORT TERM...(This Evening through Friday Night)
Issued at 338 PM CDT Thu Aug 19 2021

Surface boundary in central sd has pushed back west as winds turned
southeast as surface pressure falls occurred. The ops models and
ensembles all show two significant areas of lift affecting our
region tonight through Friday night. The first short wave trough
lifting into the region from the southwest was showing shower and
storm development into western Nebraska/western South Dakota this
afternoon. The hi-res models and ops models show this activity
expanding into this evening and overnight into our cwa. Many of the
hi-res models show the activity making it to the James Valley and
breaking up quite a bit. At any rate, the slight risk of severe
weather was expanded earlier into central sd for tonight as the deep
layer shear will be a little better along with instability. All
indications are that low clouds will move in/form tonight across
much of the region. These low clouds and how much and when they
break up on Friday will be key to weakening the cap and increasing
instability with surface heating. Otherwise, the main upper level
low pressure trough will make its way into and across the region
Friday and Friday night. This strong system will bring strong ll and
mid level wind shear. Therefore, expect storms to redevelop on
Friday as the lift from this system moves in and a cold front sweeps
quickly east. At this time, there is a slight risk of severe weather
mainly east of the James Valley for Friday and Friday evening. These
storms could produce large hail, damaging winds, along with a
possible tornado. Have in high pops for tonight into Friday evening.
It will also be cooler on Friday with 70s and lower 80s for highs.

.LONG TERM...(Saturday through Thursday)
Issued at 338 PM CDT Thu Aug 19 2021

A few lingering showers could be set up over our far northeastern
counties. With the upper level low/trough already well to our north,
and southwesterly flow already by mid morning, expected limited
additional chances for shower or thunderstorm activity. The next
chance of precipitation looks to move in mainly during the daylight
hours Sunday. This will be while a surface low tracks across ND as a
500mb trough mainly stays to our north. The main concern will be for
any storms developing along the frontal boundary, with the better
instability along the front and to our south Sunday afternoon. Our
active weather pattern continues, with another round of
precipitation possible Tuesday (mainly over our far north and
eastern counties).

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 632 PM CDT Thu Aug 19 2021

Terminals KABR,KATY,KPIR,KMBG

Mostly VFR conditions are expected through the early morning
hours, but then after that lower clouds will move into the region,
but then should mix out some in the afternoon. Isolated to
scattered thunderstorms are expected through early Friday evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...KF
AVIATION...TDK
Hazardous weather outlook, Aug 19, 1:40 AM MST, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
340 AM CDT Thu Aug 19 2021

MNZ039-046-SDZ003>011-015>023-037-051-200845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Hand-Buffalo-
340 AM CDT Thu Aug 19 2021 /240 AM MDT Thu Aug 19 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A system coming up from the southwest will help generate storms west
river this afternoon and evening. While a strong storm or two cant be
ruled out, the greater threat for severe weather is just west of our
area. Storms will continue to move across central and eastern South
Dakota overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storms will continue into Friday. The risk for severe weather
increases across the northeast part of the state, into western
Minnesota. Strong winds, hail and an isolated tornado or two are
possible with any storms.

Sunday there is the additional risk for storms but at this time the
probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ033>036-045-048-200845-
Stanley-Sully-Hughes-Hyde-Jones-Lyman-
340 AM CDT Thu Aug 19 2021 /240 AM MDT Thu Aug 19 2021/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

The rangeland fire danger will reach the very high category this
afternoon.

A system coming up from the southwest will help generate storms west
river this afternoon and evening. While a strong storm or two cant be
ruled out, the greater threat for severe weather is just west of our
area. Storms will continue to move across central and eastern South
Dakota overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storms will continue into Friday. The risk for severe weather
increases across the northeast part of the state, into western
Minnesota. Strong winds, hail and an isolated tornado or two are
possible with any storms.

Sunday there is the additional risk for storms but at this time the
probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanley

When
August 19, 5:05 PM MST
Where
Stanley County, 8.8 mi SSW of Lacy
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.390, -100.770

Thunderstorm Wind, Corson

When
August 19, 6:46 PM MST
Where
Corson County, 4.57 mi SSE of Walker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.840, -101.040

Estimated 60 mph winds blew down a tree limb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971992, 971993.